OR WAIT null SECS
On October 27, 2023, the FDA warned consumers to stop using ophthalmic products from 6 brands, including CVS Health and Rite Aid, after investigators found bacterial contamination at a manufacturing facility.
The US Food and Drug Administration (FDA) has warned consumers not to purchase and to immediately stop using 26 over-the-counter eye drop products, including those from CVS, Target, and Rite Aid, due to the potential risk of eye infection leading to partial vision loss or blindness.1
Announced on October 27, 2023, the agency recommended the manufacturers recall all lots on October 25, 2023, after agency investigators found unsanitary conditions in the manufacturing facility and positive bacterial test results from environmental sampling of critical drug production areas.
At the time of the announcement, the FDA noted it had not received any adverse event reports of eye infection associated with these ophthalmic products. Intended to be sterile, the agency indicated eye drops can present a higher risk of harm to users, as ophthalmic products bypass many of the human body’s natural defenses.
In September, the FDA similarly circulated warning letters to eight companies, including CVS Health and Walgreens, for manufacturing unapproved ophthalmic drug products in violation of federal law.2 In February, the FDA urged the immediate discontinuation of EzriCare Artificial Tears or Delsam Pharma’s Artificial Tears, due to potential bacterial contamination.3
Products from CVS, Rite Aid, and Target were among those removed from store shelves and websites, according to the release.1 Products branded as Leader, Rugby, and Velocity may still be available in stores and online, but should not be purchased by consumers.
The complete list of companies and marketed products includes:
The FDA recommends consumers properly and promptly discard these products at a drop off of the medication at a drug take-back site or program. If there are no available take-back options, the agency suggests checking the FDA "Flush List" to see if the medication can be safely discarded at home.4
Those who have signs or symptoms of eye infection after the use of these drops were encouraged to talk to their healthcare provider or seek immediate medical care.1 Healthcare professionals were urged to report any adverse events or quality problems with any medicine to the FDA’s MedWatch Adverse Event Reporting program.